Wyoming, 2022

High Wind in Wyoming, June 14, 2022

June 14, 2022 · NWS CYS · 9 events in 9 counties and zones

Widespread high wind event took place during the afternoon of the 14th across southeast Wyoming. This late season event led to strong wind gusts, especially along and east of the Central Laramie Range.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Widespread high wind event took place during the afternoon of the 14th across southeast Wyoming. This late season event led to strong wind gusts, especially along and east of the Central Laramie Range. Interstate 25 was closed to light, high-profile vehicles for multiple hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 14, 4:08 AM MST, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 14, 4:08 AM MST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
508 AM MDT Tue Jun 14 2022

.SHORT TERM...(Today through Wednesday night)
Issued at 420 AM MDT Tue Jun 14 2022

The main challenge of the short term forecast is the unusually late
season high wind event expected today, followed by another round of
potential strong winds early Wednesday morning.

A strong cold front pushed through the area last evening on the
backside of a rapidly deepening surface low that is now located over
central South Dakota, on the leading edge of a slow moving upper
level low currently centered over north central Montana. The sharp
pressure gradient in the wake of this low resulted in winds
exceeding expectations across the high plains. Mesoanalysis now
shows that this pressure gradient has shifted to our east, allowing
winds to drop off in the Nebraska panhandle. Thus, the High Wind
warnings for far eastern WY and the southern NE panhandle have been
cancelled a few hours early. As the upper level vorticity shifts
overhead, we have some weak lift moving over some slight lingering
instability that is allowing for a few showers and thunderstorms to
appear on radar in the northern Nebraska panhandle and Niobrara
County. These should shift out of the region in the next hour or two
as drier air filters in and instability wanes.

As the synoptic scale pressure gradient shifts away, the cross-
barrier pressure gradient is starting to build, leading to
increasing winds in the wind prone corridors of SE Wyoming. The 500-
mb low will very slowly traverse eastward along the US/Canada border
today, tightening the pressure gradient across our area. The GFS has
trended down slightly with the magnitude of the 700/850-mb height
gradients in the last few runs, but still showing the potential for
strong winds. However, the lack of broad 50+kts at 700-mb reduces
confidence in the ability of the winds to spread out of the wind
prone areas. The GFS highlighting strong subsidence over Converse
county today points toward decent potential for strong winds there,
thus that zone was upgraded to a High Wind Warning, along with the
Ferris mountains zone. However, confidence is too low for central
Carbon county (including Rawlins), the Shirley Basin, and the
Laramie valley. Thus, will allow the watch to continue for these
zones and later shifts can monitor for how winds appear to increase
through the morning. High temperatures this afternoon will be some
20 to 25 degrees cooler than yesterday's record heat.

The convection potential for Tuesday will be fairly limited, but we
could see some thunderstorms developing in the far SE of the CWA
late this afternoon into tonight. The GFS shows a SW to NE oriented
deformation zone at 700-mb stretching from NE Colorado across
central Nebraska. Enhanced convergence and frontogenesis will
provide some lift in this area. Hires models are consistently
showing convection developing along this boundary. However, most
keep convection east of our area. Very dry air and limited
instability will hamper development further to the west, but we
still could see some thunder in the Sidney area.

The stubborn upper level low will still be impacting our area into
Wednesday. While pressure gradients come down somewhat this evening,
the GFS shows gradients increasing once again early Wednesday
morning. Thus, there is a possibility for another round of strong
winds for the wind prone areas. This round will have a few
differences. The cross-barrier MSLP gradient appears fairly well
confined to across the mountain ranges alone, with little extent to
the east. Most models show pressure rises just east of the crest of
the Laramie range, likely leading to a fairly narrow region of high
wind potential. Still, the GFS shows 700-mb winds of 60+kts at 12z
Wednesday over the northern Laramie range, so we will have to watch
this for another possible out-of-season high wind event. Wednesday's
temperatures will creep up slightly from Tuesdays, ending up perhaps
slightly below average after a chilly start to the day.

.LONG TERM...(Thursday through Monday)
Issued at 420 AM MDT Tue Jun 14 2022

Upper ridge over the Rockies for Thursday with GFS 700mb
temperatures +13 to +16C. Going to be warm and dry for Thursday
with 90s returning to the Panhandle and 80s common across
southeast Wyoming.

Warm up continues into Friday with 700mb temperatures forecast up
as high as +20C. Highs in the low 100s likely for the Panhandle
with 90s common across southeast Wyoming Friday.  Upper ridge
shifts east into Nebraska Friday afternoon with a low pressure
center moving into the PACNW. Pattern opens the door for some
subtropical moisture to shift north into the area...especially
Saturday. Looks like western Wyoming will get the bulk of the
precip Friday and Saturday. Panhandle may stay dry through the
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 504 AM MDT Tue Jun 14 2022

Cold front moved through southeastern Wyoming and Nebraska
Panhandle overnight. Strong pressure gradient behind the front
will create strong westerly winds as the morning progresses. Our
Wyoming airports likely will see the strongest of the winds...but
our Panhandle airports will be blowing hard as well. Winds will
remain elevated through 00Z before easing.

&&

.FIRE WEATHER...
Issued at 420 AM MDT Tue Jun 14 2022

Widespread near critical to critical fire weather conditions are
expected Tuesday and Wednesday. However, fuels remain in green-up
status, keeping fire weather headlines at bay. Strong, gusty winds
are expected to develop across the area mid morning today and
continue through the afternoon hours. Wind prone areas of SE Wyoming
will likely see gusts to 60 or 65 MPH. The rest of SE Wyoming can
expect maximum wind gusts of 50 to 55 MPH. Gusty winds may spill
into the Nebraska panhandle, reaching 35 to 45 MPH. With dry air
spilling in behind last evening's cold front, RH is still expected
to near critical thresholds despite much cooler temperatures. Expect
minimum RH this afternoon around 12 to 20%. A few afternoon
thunderstorms may develop, but should remain confined to the far
southern Nebraska panhandle.

Temperatures will edge up slightly on Wednesday, and it will remain
dry and breezy. Minimum RH between 10 and 20% with wind gusts around
40 MPH will yield another day of near critical fire weather
conditions across the area. A warming trend is expected through the
end of the week, with near record high temperatures returning to the
forecast by Friday and Saturday. Precipitation chances will return
on Friday, mainly for the higher terrain, and expand to a broader
area on Saturday and especially Sunday, although uncertainty remains
high.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 9 AM MDT this morning through this
     afternoon for WYZ105-109-115.

     High Wind Warning until 6 PM MDT this evening for WYZ106-107-110-
     116>118.

     High Wind Warning from 9 AM this morning to 6 PM MDT this
     evening for WYZ101-104.

NE...None.
&&

SHORT TERM...MN
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...MN
Hazardous weather outlook, Jun 14, 3:24 AM MST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
424 AM MDT Tue Jun 14 2022

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-151030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-East Laramie County-
424 AM MDT Tue Jun 14 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Much cooler temperatures and breezy to windy conditions expected
Tuesday. A few thunderstorms could develop near Cheyenne county.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A gradual warming trend will ensue Wednesday through the weekend.
Near record high temperatures are possible once again by Friday or
Saturday. While Wednesday and Thursday are expected to be dry,
slight chances for precipitation return Friday into the weekend.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103>107-109>118-151030-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
424 AM MDT Tue Jun 14 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Much cooler weather and windy conditions expected today. High Wind
warnings are in place for parts of SE Wyoming.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A gradual warming trend will ensue Wednesday through the weekend.
Near record high temperatures are possible once again by Friday or
Saturday. While Wednesday and Thursday are expected to be dry,
slight chances for precipitation return Friday into the weekend.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, East Platte County

When
June 14, 9:36 AM MST to 4:02 PM MST
Where
East Platte County forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo at 11:40 AM MDT. Interstate 25 between Wheatland and Douglas was closed to light, high-profile vehicles for over 6 hours.

High Wind, North Snowy Range Foothills

When
June 14, 9:42 AM MST to 2:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations along Interstate 80 measured maximum wind gust, including at Arlington.

High Wind, Ferris/Seminoe/Shirley Mountains

When
June 14, 9:50 AM MST to 12:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS mesonet station Camp Creek (CAMW4) near Muddy Gap measured maximum wind gust.

High Wind, Central Carbon County

When
June 14, 10:24 AM MST to 1:50 PM MST
Where
Central Carbon County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Douglas Airport ASOS station (KDGW) measured maximum wind gust.

High Wind, South Laramie Range Foothills

When
June 14, 10:29 AM MST to 12:36 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne. WYDOT mesonet station Whitaker (KWTR) along Interstate 25 also reported high winds with gusts to 58 MPH.

High Wind, South Laramie Range

When
June 14, 11:06 AM MST to 11:37 AM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford.

High Wind, Central Laramie County

When
June 14, 12:19 PM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Francis E Warren Air Force Base AWOS station (KFEW) measured maximum wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
June 14, 12:44 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Dodge Creek RAWS mesonet station (DODW4) measured maximum wind gust near zone border. Main WYDOT mesonet station within the zone (Bordeaux) was out for maintenance. Interstate 25 between Cheyenne and Wheatland was closed to light, high-profile vehicles for over 6 hours.

High Wind, Goshen County

When
June 14, 1:55 PM MST to 4:05 PM MST
Where
Goshen County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Airport ASOS station (KTOR) measured maximum wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035725, 1035728, 1035724, 1035721, 1035731, 1035730, 1035732, 1035726, 1035727.